Delayed-type hypersensitivity to a nonionic, radiopaque contrast medium

Authors


Dr A. J. Bircher Allergy Unit Department of Dermatology University Hospital Petersgraben 4 CH-4031 Basel Switzerland

Abstract

Background True allergic reactions to iodinated radiocontrast media are rare, and only a few well-documented cases of delayed-type hypersensitivity reactions caused by contrast media have been described.

Methods We report a 61-year-old patient in whom percutaneous transluminal coronary angioplasty (PTCA) was performed with iopamidol, a nonionic contrast medium. Seven days later, the patient developed generalized maculopapular exanthema. Repeated patch tests with several iodinated agents were performed.

Results A first patch test with iopamidol was positive. Repetition of the patch tests showed positive results to iopamidol as well as to iohexol and ioversol. two other nonionic contrast media, but not to other iodinated substances. Three months later, PTCA was repeated, and iopamidol was used again. Despite premedication. pruritic macular exanthema developed 1 day later. Whether iopamidol or trometamol - an additive substance in the contrast medium - was causative could not be determined, since a third set of patch tests was negative.

Conclusions Delayed-type hypersensitivity reactions to iodinated contrast media are rare. We recommend that patients with delayed exanthematous reactions undergo patch or intradermal tests with different contrast media and their additives, and that readings be performed immediately and later at days 2 and 3.

Ancillary